Email
Password
Remember meForgot password?
Log in with Facebook Log in with Twitter
Connect your Digital Journal account with Facebook or Twitter to use this feature.

article imageAsthma and allergies linked to childhood paracetamol use

article:304696:17::0
By Kimberley Pollock     Mar 15, 2011 in Health
Recent studies have found there is a connection between giving paracetamol to young children and the development of asthma and allergy symptoms.
The link between asthma and paracetamol was first proposed around 10 years ago and has been reported in many studies since.
Separate research studies by New Zealand's University of Otago and the Medical Research Institute of New Zealand have recently confirmed there is increasing evidence for a link between paracetamol use and asthma. The University of Otago research is also one of the first to link allergies to paracetamol use.
The Medical Research Institute of New Zealand undertook two of the largest studies to date, drawing on data from the phase III International Study of Asthma and Allergies in Childhood (ISAAC). ISACC is a 20 year worldwide cross-sectional survey involving nearly 2 million children.
Researchers from the Institute found there was a 46% increase in asthma symptoms in the children who took paracetamol in their first year and an increase in the severity of the disease depending on usage: 61% increased risk of asthma symptoms for medium use and three times the risk for high use, reports the Medical Observer. More information on this research can be found in a previous Digital Journal report.
The University of Otago research was completed late last year and is based on the New Zealand Asthma and Allergy Cohort Study.
Researchers looked at a sample of 505 infants and 914 children aged 5–6 years over a period of time. In a media release about the research, Professor of Clinical Epidemiology, Julian Crane said:
“The major finding is that children who used paracetamol before the age of 15 months (90%) were more than three times as likely to become sensitised to allergens and twice as likely to develop symptoms of asthma at 6 years old than children not using paracetamol.”
The research also found that by six years 95 per cent of the study sample were using paracetamol and there was a significant increased risk for current asthma and wheeze. The risk varied depending on how much paracetamol was being used and the risk was also greater for those with severe asthma symptoms.
However, a report in Australasian Science does note that the high uptake of paracetamol use has resulted in too small a sample of children who were not given paracetamol, which means there is not a realistic control group.
The Asthma Foundation of NSW does not dispute the research but says on its website further research is needed to confirm the results. It is concerned the recent research may result in parents avoiding the use of paracetamol and stresses that "paracetamol remains the preferred drug for pain relief and fever in children". The website states:
"There have been reports in the media recently of an association between the use of paracetamol and an increased risk of asthma and eczema in children and adolescents. The study from which these reports were drawn has suggested that paracetamol might be a risk factor for the development of childhood asthma. Further research is still required to decide whether paracetamol actually causes asthma in childhood or adolescence. The results could be coincidental, or it could be that children who develop these conditions have a greater tendency to have fevers when they are younger, which are then treated with paracetamol".
Professor Crane agrees that paracetamol should be used in some circumstances and says at present there are not many alternatives that are better. He says paracetamol is needed “particularly to reduce high fever. However, at the moment we give it out freely for aches and pains.” Crane suggests that this should stop for very young children, reports Australasian Science.
Not all researchers agree that there is a causal link between paracetamol and asthma. Dr Adrian Lowe, from Melbourne’s Royal Children’s Hospital, has also conducted research into paracetamol use and has a different interpretation of the relationship between paracetamol and asthma.
Dr Lowe acknowledges that their is a link but does not believe the paracetamol causes asthma. “Instead, our analysis indicates that it is more likely that paracetamol is commonly used to treat respiratory tract infections in young children, and it is infection that elevates a child’s risk of asthma,” says Dr Lowe in a Medical Observer report.
Director of the Medical Research Institute of New Zealand, Professor Richard Beasley disagrees and believes there is now enough evidence to conclude that paracetamol is a likely risk factor for asthma and that the drug is widely overused. He says clinical trials are urgently required to prove causality, reports the Medical Observer.
According to Wikipedia the prevalence of asthma has increased significantly since the 1970s and there are now over 300 million people affected by asthma worldwide and in 2009 asthma caused 250,000 deaths globally.
The University of Otago study has been published in Clinical and Experimental Allergy.
The Medical Research Institute of New Zealand research has been published in the American Journal of Respiratory and Critical Care Medicine.
article:304696:17::0
More about Asthma, paracetamol, university of otago, Allergy
More news from
Latest News
Top News
Engage

Corporate

Help & Support

News Links

copyright © 2014 digitaljournal.com   |   powered by dell servers